In recent years, there has been a dramatic increase in the number of patients receiving long-term anticoagulation with warfarin.
It is possible that newer anticoagulants will replace warfarin in the future, but until these are widely available, warfarin is the anticoagulant of choice.
Warfarin treatment is safe and effective for most patients. However, there are challenges in the management of patients taking warfarin, which have been highlighted in a National Patient Safety Agency safety alert.1
All patients who are receiving warfarin need to be monitored, with regular checks of the INR. The only major side-effect of warfarin is bleeding. The risk of bleeding increases when the patient is over-anticoagulated. But it may also occur when the INR is in the target range.
One advantage of warfarin is that its mechanism of action is easy to reverse when the need arises, because of the way it works. The anticoagulant effect of warfarin results from the inhibition of the gamma-carboxylation step in the synthesis of the vitamin K-dependent clotting factors II, VII, IX and X.
Warfarin can be reversed by the administration of vitamin K or replacement of vitamin K-dependent clotting factors. This is most often done by IV administration of a prothrombin complex concentrate (PCC), which contains the vitamin K-dependent clotting factors. Use of PCCs has replaced the use of fresh frozen plasma, which is a less effective way of reversing warfarin. The speed and completeness of reversal required depends on the individual clinical circumstances.
Warfarin reversal in non-bleeding patients
A common scenario is the discovery of an elevated INR on a routine INR monitoring check. Most often, the patient is asymptomatic and there is no sign of active bleeding.
These patients can usually be managed without hospital referral, by simple warfarin dose omission. As a consequence, the INR will typically drift down over a period of a few days.
Patients can also be managed in primary care with the administration of a small dose of oral vitamin K, which will usually restore the INR to the target range within 24 hours.
There is often a problem of availability of an appropriate vitamin K preparation in the community, because the IV form of vitamin K (administered orally) is the most reliable preparation. Each anticoagulant service should have a mechanism in place for administration of vitamin K and follow-up of patients who have received it.
Risk factors for bleeding include age >70 years, hypertension, poor anticoagulant control, recent commencement of warfarin and previous bleeding, and these should be considered in the management.
A typical management approach based on the INR for non-bleeding patients is outlined in the box (left). This approach has been shown to be safe and effective.
It is important to consider why the INR was elevated, including possible drug inter-actions, poor diet and patient confusion about dose. These should be followed up carefully. If recurrent over-anticoagulation or poor INR control is a problem, advice can be sought from the local haematology department. An increasingly recognised reason for poor INR control is a fluctuating amount of vitamin K in the patient's diet. It may be possible to improve INR control by encouraging the patient to have a regular small amount of dietary vitamin K, or alternatively, by regular vitamin K supplementation.
Warfarin reversal in bleeding patients
A more worrying scenario is when the patient is actively bleeding, in which case, clear pathways are required. Patient education is an important part of this and it is vital that all patients who are taking warfarin are aware of the signs and symptoms of bleeding. All patients should be given written information and this should be followed up with discussion. Patients should also have clear written instructions about seeking help if they have a problem.
Symptoms and signs of bleeding include:
- Prolonged bleeding after minor cuts.
- Easy bruising.
- Gum bleeding.
- Black stools (often not recognised as blood).
- Headache (many patients who present with warfarin-associated intracranial bleeding have had a headache for days or weeks. Patients taking warfarin should be counselled to seek attention if they have a significant, persistent headache).
In the event of patients experiencing any of the above problems, it is important for them to have a clear point of contact for assessment. Usually patients with minor bleeding can be safely managed without hospital admission. Oral vitamin K may be all that is required; however, IV vitamin K works faster (in four to six hours) and may be more appropriate for those at highest risk of bleeding or those with gross over-anticoagulation (INR >10).
|MANAGEMENT OF NON-BLEEDING PATIENTS|
Restart when INR <5.0
Restart when INR <5.0
(If there are risk factors for bleeding, give 1mg vitamin K orally)
|>8||Omit warfarin; give 1mg vitamin K orally|
For patients with major bleeding, rapid hospital assessment is appropriate and immediate reversal is often required. A typical approach for the management of warfarin-associated major haemorrhage is to stop warfarin and administer 5mg or 10mg IV vitamin K and PCC 25-50U/kg.
This is also needed to facilitate surgical intervention if required. Once the problem has been resolved, the requirement for continuing anticoagulation should be reviewed.
- Dr Patel is a core medical trainee and Dr Hanley is a consultant haematologist at Newcastle Hospitals NHS Foundation Trust
|CPD IMPACT: EARN MORE CREDITS|
These further action points may allow you to earn more credits by increasing the time spent and the impact achieved.
1. National Patient Safety Agency. Patient Safety Alert 18: Actions that can make anticoagulant therapy safer, 2007. www.nrls.npsa.nhs.uk/resources/?entryid45=59814